Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Staining but no period on Pill

13 February, 2016

Question:

Thank you for a wonderful website.
I'm on the combined pill, and have been off the active pills for a few days, expecting withdrawal bleeding. So far I have not had more than brown staining with a few red spots, which have not been enough to render me a Niddda. Does the withdrawal bleeding have to make you a Nidda, or is it possible that it will just continue for a few days as staining?


Answer:

Some women do not experience an actual flow of blood during withdrawal bleeding from the pill. There are even some formulations of pills that only cause light bleeding or staining. This type of withdrawal bleeding makes you niddah only if it meets the usual conditions for stains, or if it is accompanied by a hargashah.

However, during your first cycle on the pill, or following pill cycles on which you have had a blood flow, you do need to observe onot perishah and the bedikah required on your onah may render you niddah. For a more detailed discussion of when to observe these onot, please see our article on Vesatot and Hormonal Treatments. Red on a bedikah will generally make you niddah; if you find brown on a bedikah it should be evaluated by a halachic authority.

If your bedikot do not render you niddah, then you may take precautions against becoming niddah from the staining by wearing colored underwear and waiting 15 seconds after urinating before wiping in order to disregard stains on toilet paper. We also recommend abstaining from marital relations until 24 hours after the staining subsides so your status may be clarified.

If with subsequent cycles you have only staining but no flow of blood after stopping active pills, then you probably will not have onot perishah to observe until you next have a bloodflow. (There are exceptions, such as if you previously had a veset kavua on the pill.)

Please feel free to get back to us with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.